Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 157, NWS Flagstaff, AZ

July 20, 2006Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 20, 2006, 3:44 PM MST for Yavapai County, Arizona. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2006, 3:44 PM MST (22:44 UTC)
Expired
Jul 20, 2006, 4:00 PM MST
In force
16 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:15 PM MST, 29 minutes earlier.

Area forecast discussion, Jul 20, 3:15 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
315 PM MST THU JUL 20 2006

.SYNOPSIS...A MOIST AIRMASS WILL REMAIN ACROSS NORTHERN ARIZONA
THROUGH THIS WEEK...BRINGING THE DAILY CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS. SLIGHT DRYING CAN BE EXPECTED FOR
FRIDAY...WITH AN UPSWING IN THE AMOUNT OF MOISTURE EXPECTED DURING
THE UPCOMING WEEKEND.

&&

.DISCUSSION...AFTERNOON CONVECTION STARTING PRETTY MUCH AS EXPECTED
EXCEPT IN THE EAST WHERE COVERAGE THERE WAS LESS THAN ANTICIPATED.
RELATIVELY DRIER AIR ALREADY INFILTRATING THE COUNTY WARNING AREA IN
THE EAST PER THE SATELLITE PW IMAGERY. SFC DEWPOINTS OUT EAST HAVE
DROPPED INTO THE LOWER 40S THIS AFTERNOON AS WELL. THIS HAD THE EFFECT
OF LIMITING THIS AREA TO JUST A FEW ISOLATED THUNDERSTORMS. SOMEWHAT
MORE ACTIVE WEATHER CAN BE SEEN IN THE WEST ON SATELLITE...MAINLY
WEST FROM THE GRAND CANYON TO A LINE SOUTH TO FLAGSTAFF.

A STRONG H5 RIDGE WILL BEGIN TO TRACK WEST OVER THE NEXT DAY AND IS
FORECAST TO BE OVER NORTHERN NEVADA LATER TONIGHT INTO FRIDAY. DRIER
AIR WILL CONTINUE TO MOVE WEST FROM NEW MEXICO INTO THE NORTHLAND
THIS EVENING AND WILL HELP TO DECREASE THUNDERSTORM COVERAGE FOR
TOMORROW AFTERNOON. TEMPERATURES SHOULD WARM A COUPLE OF DEGREES
COMPARED TO TODAY BASED ON FEWER STORMS OVER THE REGION.

BY SATURDAY...THE H5 RIDGE IS EXPECTED TO BE OVER NORTHERN UTAH
WHICH WILL BRING A NORTHEASTERLY FLOW TO THE STATE. A WEAK SHORTWAVE
AND ACCOMPANYING MOISTURE WILL BEGIN TO MOVE OVER THE AREA DURING
THE MORNING TO AFTERNOON HOURS...WHICH SHOULD SERVE TO MOISTEN UP
THE ATMOSPHERE AND BRING ANOTHER ROUND OF SHOWER AND THUNDERSTORM
ACTIVITY TO THE NORTHCOUNTRY. FOR SUNDAY AND BEYOND...THE RIDGE WOBBLES
OVER THE GREAT BASIN AND MOISTURE REMAINS PLENTIFUL...MEANING A
CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS REMAIN ON TAP
FOR THE NORTHLAND. CK
&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO INCREASE IN INTENSITY AND COVERAGE THIS AFTERNOON AND
EVENING... THEN SLOWLY DIMINISH OVERNIGHT. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS. DB
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 20, 10:00 AM MST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU JUL 20 2006

AZZ004>018-037>040-210700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE LATE MORNING TO
EARLY AFTERNOON HOURS ACROSS THE REGION. UPPER LEVEL FLOW WILL
REMAIN LIGHT AGAIN TODAY AND WITH A MOIST AIRMASS STILL IN
PLACE...ESPECIALLY IN THE WESTERN PART OF THE AREA...ISOLATED
FLOODING FROM EXCESSIVE RAINFALL IS POSSIBLE THIS AFTERNOON. THE
THREAT WILL PRIMARILY BE WEST OF A LINE RUNNING FROM THE GRAND
CANYON TO PAYSON. THERE IS ALSO AN ISOLATED THREAT FOR STRONG WINDS
AND SMALL HAIL OVER THE EASTERN PORTIONS OF THE COUNTY WARNING
AREA...MAINLY IN EASTERN NAVAJO AND ALL OF APACHE COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MOISTURE AND INSTABILITY WILL REMAIN IN SUFFICIENT QUANTITIES OVER
NORTHERN ARIZONA SUCH THAT AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL DEVELOP EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:15 PM MSTSevere Thunderstorm WarningFGZCoconino30 min
Jul 20, 4:41 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Jul 20, 4:49 PM MSTTornado WarningFGZCoconino17 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.